Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 5, 2017Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 5, 2017, 9:13 PM MDT for Crowley County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 9:13 PM MDT (03:13 UTC)
Expired
Aug 5, 2017, 10:00 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 59 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:35 PM MDTHAIL 0.882 Wnw La Junta, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS85 KPUB 060313
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
913 PM MDT SAT AUG 5 2017
 
COZ089-093-095-097-060400-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
913 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...EASTERN CROWLEY AND WEST CENTRAL BENT COUNTIES UNTIL 1000 PM
MDT...

At 911 PM MDT, Doppler radar was tracking a line of strong 
thunderstorms extending from Rocky Ford to about 15 miles north of 
Sugar City, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Ordway, Swink, Sugar City and
Cheraw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 10374 3846 10389 3845 10348 3792 10330
TIME...MOT...LOC 0311Z 280DEG 13KT 3808 10368 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:45 PM MDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 3:45 PM MDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
345 PM MDT Sat Aug 5 2017

.SHORT TERM...(This evening through Sunday)
Issued at 341 PM MDT Sat Aug 5 2017

...Wet Weather through Tomorrow...

Currently...radar indicates scattered showers developing across the
mountain areas, east into the I-25 corridor this afternoon.  Decent
amounts of moisture should allow for a few heavy rain producers, and
flash flooding may be an issue on area burn scars through the
evening.  There remains a marginal risk for one or two strong to
severe storms into the evening out near the Kansas border, but
overall confidence in occurrence is low at this time.  Temperatures
have warmed nicely this afternoon with mid to upper 80s across the
Plains.

Tonight...an upper disturbance is forecast to track across southern
Colorado and into northeastern New Mexico by Sunday morning.  This
will likely keep shower and thunderstorm activity focused over the
southern Mountains through midnight, before dissipating and shifting
southeast into New Mexico overnight.  Elsewhere across the region,
generally scattered showers and thunderstorms will push off the
mountains into the Eastern Plains this evening, and dissipate as
they track east into the far eastern Plains.  The main threats will
be locally heavy rainfall which may produce flash flooding through
this evening on area burn scars.  Lightning, dime size hail and
gusty winds to 45 mph may also be possible through the evening.  As
mentioned, one or two strong storms may be possible by the Kansas
border this evening, with hail nearing one inch in diameter and 60
mph winds, but confidence is not overly high at this time in
occurrence.  Expect clearing conditions after midnight with lows in
the upper 50s to lower 60s across the Plains.

Sunday...models are in a bit better agreement with a wetter solution
after backing off on amounts last night.  Expect boundary to back
across the Plains during the morning hours with moist upslope
easterly flow developing by mid to late morning.  At the upper
levels, models in good agreement with a weak disturbance ejecting
out of Utah into southwest Colorado by the afternoon hours.  The
combination of energy aloft moving into the region, combined with
the moist low level upslope flow, will combine to produce the
ingredients necessary for moderate to heavy rainfall across the
area.  The GFS and NAM focus the heaviest precipitation over the
Eastern Mountains, east into the I-25 corridor during the afternoon
and evening hours.  Flash flooding may be an issue on area burn
scars and along the I-25 urban corridor including Colorado Springs,
especially if one of the heavier rain cells moves over the area.
This will need to be monitored closely.  Mozley

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM MDT Sat Aug 5 2017

Relatively active meteorological conditions anticipated during the
longer term with primary concerns including but not limited to pops,
heavy rain/localized flash flood potential, temperatures and the
potential for intense storms at times.

Recent forecast model soundings, computer simulations and PV
analysis suggest that monsoonal flow/deep moist airmass to
continue over the forecast district well into next week with
projected precipitable water values at locations such as the
Interstate 25 corridor nearing and/or exceeding 1 inch at times
well into next week.

Also, generally subtle upper disturbances in combination with
northerly to easterly surface surges(enhancing precipitation
potential and precipitation amounts, favoring eastern locations)
are projected to impact the forecast district at times during the
longer term.

Another meteorological concern is that projected capes/LI's and
0-6km bulk shears values will challenge and/or exceed 1500 J/KG,
-6C and 50 knots respectively at times next week, increasing the
 potential for strong to marginally severe thunderstorms. As
 always, WFO Pueblo will monitor closely and issue hydro/severe
 products as needed.

At this time, it appears that the highest potential for more
widespread storms capable of producing heavy precipitation(including
flash flooding potential at times) as well as more intense storms
should occur from Sunday evening into at least mid-week. As always,
WFO Pueblo will monitor closely and issue hydro/severe products
as needed.

Generally, low-grade gradient winds and minimal fire weather
concerns are expected to continue during the longer term. Finally,
projected maximum temperatures during the longer term should
continue to run below early to mid-August climatological averages
into next week, while minimum temperatures should continue to run
near to slightly above early to mid-August climatological
averages into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 341 PM MDT Sat Aug 5 2017

KALS...showers and thunderstorms will move across the San Luis
Valley through this evening.  VFR conditions will prevail overnight.
Another round of showers and thunderstorms are expected on Sunday
afternoon and evening.

KCOS and KPUB...showers and thunderstorms will be possible through
this evening at both terminals, with higher confidence at KCOS.
Expect generally mid and high clouds tonight, especially at KCOS
into Sunday morning.  More widespread showers and thunderstorms are
forecast for the I-25 corridor on Sunday afternoon.  Locally heavy
rainfall will be possible at both terminals.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 5, 11:34 AM MDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Sat Aug 5 2017

COZ058>089-093>099-061745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sat Aug 5 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon from the
Interstate 25 corridor, westward, with isolated storms over the
southeast plains late this afternoon through the evening. The
main storm threats will be locally heavy rain, lightning, small
hail and wind gusts up to 45 mph. One or two storms over the far
southeast plains this evening, could become strong to severe, with
hail the size of quarters and wind gusts around 60 mph. If heavy
rain occurs over area burn scars, there will be the risk of flash
flooding, especially on the Hayden Pass and Junkins Burn Scars.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous afternoon and evening showers and thunderstorms
will be possible Sunday through Monday, with the best coverage
expected over and near the higher terrain. The main storm threats
will be lightning, locally heavy rainfall and the potential for
flash flooding, especially on area burn scars and in urban areas.
A few of the stronger storms may also produce hail up to the size
of quarters and gusty outflow winds.

Tuesday through Friday, there will remain daily chances of showers
and thunderstorms across the area, with the greatest chances being
over and near the higher terrain. The main threats from storms
through this period will remain locally heavy rain and the potential
for flash flooding, along with lightning, hail and gusty outflow
winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south central
Colorado.

88/88

In the hours before

Special weather statement, Aug 5, 6:49 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
649 PM MDT SAT AUG 5 2017

COZ084-060145-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
649 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
745 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ramah, or 33 miles west of Limon, moving southeast at
15 mph.

Heavy rainfall, hail up to 1/2 inch in diameter and winds around 40
mph will be possible with this storm.

Locations impacted include...
Calhan and Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3907 10405 3905 10406 3890 10426 3913 10445
      3913 10405
TIME...MOT...LOC 0047Z 317DEG 8KT 3914 10430
Special weather statement, Aug 5, 7:30 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
730 PM MDT SAT AUG 5 2017

COZ084-085-060215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
730 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EL PASO COUNTY UNTIL 815
PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 23 miles southwest of Limon.  Additional developing
thunderstorms were 14 miles southeast of Calhan and 3 miles north of
Truckton.  These storms were moving to the southeast at 15 mph.

Heavy rain, wind gusts around 50 mph and half inch hail will be
possible with these storms.

Locations impacted include...
Ramah, Yoder, Truckton and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3853 10405 3853 10423 3913 10422 3913 10405
TIME...MOT...LOC 0126Z 307DEG 10KT 3907 10405
Special weather statement, Aug 5, 7:46 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
746 PM MDT SAT AUG 5 2017

COZ085-086-089-060230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
746 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 830 PM
MDT...

At 746 PM MDT, Doppler radar was tracking a developing strong
thunderstorm 8 miles southeast of Truckton, or 38 miles northeast of
Pueblo, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern El
Paso...northwestern Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3852 10405 3852 10377 3850 10375 3835 10403
      3864 10422 3873 10406
TIME...MOT...LOC 0146Z 325DEG 12KT 3864 10408
Special weather statement, Aug 5, 9:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
913 PM MDT SAT AUG 5 2017

COZ089-093-095-097-060400-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
913 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...EASTERN CROWLEY AND WEST CENTRAL BENT COUNTIES UNTIL 1000 PM
MDT...

At 911 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from Rocky Ford to about 15 miles north of
Sugar City, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Ordway, Swink, Sugar City and
Cheraw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 10374 3846 10389 3845 10348 3792 10330
TIME...MOT...LOC 0311Z 280DEG 13KT 3808 10368

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:49 PM MDTSpecial Weather StatementPUBEl Paso56 min
Aug 5, 7:30 PM MDTSpecial Weather StatementPUBEl Paso45 min
Aug 5, 7:46 PM MDTSpecial Weather StatementPUBCrowley44 min
Aug 5, 9:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
Aug 5, 9:39 PM MDTAreal Flood AdvisoryPUBCrowley, Otero111 min
Aug 5, 10:10 PM MDTSpecial Weather StatementPUBBent50 min
Aug 6, 2:19 PM MDTSpecial Weather StatementPUBTeller26 min
Aug 6, 2:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Aug 6, 5:21 PM MDTAreal Flood AdvisoryPUBHuerfano, Pueblo114 min
Aug 6, 5:33 PM MDTSpecial Weather StatementPUBPueblo27 min
Aug 6, 5:40 PM MDTAreal Flood AdvisoryPUBEl Paso110 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.